• my mom first chemo was thursday and she is having un bearable body aches and muscle spasms. she says its like getting the flu.is this normal

    Asked by kim7179 on Sunday, October 7, 2012

    my mom first chemo was thursday and she is having un bearable body aches and muscle spasms. she says its like getting the flu.is this normal

    14 Answers from the Community

    14 answers
    • FreeBird's Avatar
      FreeBird

      Flu-like side effects are possible during chemo. That's a good thing to bring up with the chemotherapy nurses or doctor because they are familiar with your mom's drugs and situation.

      http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you/page1/AllPages

      over 4 years ago
    • FreeBird's Avatar
    • teddyfuzz's Avatar
      teddyfuzz

      Hi kim7179. I'm so sorry that your mom is having to go through this. And it can't be easy for you either. What your mom is going through is normal. When people ask me what chemo is like I always equate it to the flu - body aches, muscle spasms and an overall crappy feeling. For a couple of days you just want to lay in bed. It won't be like that the whole time - there are ususally a couple of "down days" and then you start to recover....just in time to hit your body with chemo again. Ugh! You tell your mom to hang in there...it will get better! Hugs to you both!!

      over 4 years ago
    • Peroll's Avatar
      Peroll

      Flu like symptoms are to be expected with some chemo drugs; however, it could also be the actual flu because part of the chemo drugs are designed to weaken the immune system so the other drugs can more easily kill the cancer. This means you and your mother need to be aware of this as she will be less able to fight off common illnesses during and for some time after chemo. Since your mother just started chemo I suspect it is side effects and not the flu yet, but to be safe you should at least call the oncologist to be sure. Also watch for fever or other symptoms that are not expected for her chemo. Good communication with her treatment team is a must to insure that she gets through chemo in the best shape with the least number of unpleasant side effects. Good luck.

      over 4 years ago
    • mccanbl's Avatar
      mccanbl

      Hi Kim7179 I have exactly the same symptoms after chemo, pain meds (sparingly) help immensely. I describe the after effects as flu and hangover feeling. I too am sorry she has to experience this.many blessings

      over 4 years ago
    • SueRae1's Avatar
      SueRae1

      A good friend of mine was treated for lung cancer just a year ago, and described a similar reaction to her first infusion. She had a really bad spasm in the middle of the night and fell out of bed. Going forward her reactions were less debilitating. I am a patiant and I have been a caregiver

      over 4 years ago
    • SueRae1's Avatar
      SueRae1

      having computer issues this AM *sigh* to complete my last thought - I am a patient and I have also been a caregiver. In many respects the caregiver role is harder. Take care of yourself. Hugs and healing vibes all around.

      over 4 years ago
    • SharonDel's Avatar
      SharonDel

      My cancer killer suggested that I take tylenol and an anti histamine for the symptoms. It did help some. Your mom should ask her cancer killer about this. She should take them before chemo and see if it helps.

      over 4 years ago
    • EllasDaddy's Avatar
      EllasDaddy

      I just went through my first round of chemo too. I had terrible bone pain in my back and hips. The pain meds helped. By the 5-6 day the nausea kicked in. Deep breathing, quiet music to concentrate on and someone holding my hand got me past the rough spots. Day 7 I'm hungry and the pain is a lot better. No two people are the same or so they say, I had no idea what to expect and can only hope that it stays about the same next round. Good luck and just be there to give you support.

      over 4 years ago
    • Crash's Avatar
      Crash

      Smoking marijuana helped me a lot. It didn't make me high, it made me feel more normal, it helped me sleep, it relaxed me, and it gave me an appetite. It wasn't and isn't legal here, that's a problem.

      over 4 years ago
    • carm's Avatar
      carm

      Kim, hello I am an oncology nurse and to answer your question, it could be the chemo but if she got a neupogen or neulasta shot after the chemo, then in all likelihood it is that. If she got eith one of those then next time have her start claritin the day before chemo and stay on it for 7 days, good luck, Carm.

      over 4 years ago
    • Lindy's Avatar
      Lindy

      Hi Kim7179, I had taxotere and carboplatin, also had the aches and flu like symptoms. I don't remember muscle spasms but your mom and I probably had different Chemos. Her cancer team should be able to tell her what the "normal" side effects are and help her navigate the effects as comfortably as possible. Give her a gentle hug from me, Lindy.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      Yes. It typically last 2-4 days each chemo cycle.

      over 4 years ago
    • coffeenomore's Avatar
      coffeenomore

      I feel for your Mom. I also had that after my 1st round of Chemo. There seemed to be no way to be comfortable. I see my family Dr monthly for follow ups with how I'm doing. I just happen to have a appointment then. I mentioned the flu like symptoms. She prescribed Cymbalta for it. I started out with 30 mg for a few days then bumped it up to 60 mg. It did the trick for me. I take it once a day in the evenings. Myself I have found that talking to my family Dr's about side effects ect. has been more helpful then talking to my oncologist. Guess they are so busy they just take the time. I would suggest she see her family Dr.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more lung cancer questions.  Also, don't forget to check out our Lung Cancer page.